Complex movement disorders induced by fluoxetine

Authors

  • Kersi J. Bharucha,

    1. Department of Neurology, Medical College of Georgia, Augusta, Georgia, U.S.A.
    Search for more papers by this author
  • Dr. Kapil D. Sethi

    Corresponding author
    1. Department of Neurology, Medical College of Georgia, Augusta, Georgia, U.S.A.
    • Department of Neurology, BIW–340, Medical College of Georgia Hospital and Clinics, Augusta, GA 30912, U.S.A.
    Search for more papers by this author

Abstract

We report two cases of complex movement disorders induced by fluoxetine. A 72-year-old woman developed rhythmic palatal movements, myoclonus, chorea, and possibly dystonia after 2 years of therapy with fluoxetine. On withdrawal of fluoxetine, the movements abated after 5 days and did not recur. The second patient, a 58-year-old man, developed myoclonic jerking and rapid, stereotypic movements of his toes after a year of fluoxetine therapy. These complex movements have not been reported previously as an adverse effect of fluoxetine.

Ancillary